advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Aberdeen, Washington, USA:

I am a 33 year old male with Type 1 diabetes diagnosed in 1994 when I was 30. Recently my doctor has added Glucophage [a pill used for treatment of Type 2 diabetes] to my program. I am taking 500 mg three times daily, but I have heard that Type 1's should not be taking this drug. I have not been able to find much information on this. Can you help? I am currently taking 4 shots a day, three of Regular and one of long-lasting.

Answer:

Glucophage [metformin] is a biguanide which acts to reduce the production of glucose from the liver. It also diminishes glucose absorption and increases peripheral utilisation of glucose. Thirty years ago or so when the small risk of lactic acidosis was first recognised many people said it was contraindicated in Type 1 Diabetes. These days that point of view has been modified and it is now common practise in some Type 1 cases, particularly older people who are somewhat difficult to control, to use metformin in addition to insulin. The contribution that this may make to better control is thought to outweigh the very small risk of lactic acidosis.

DO'B

[Editor's comment: The use of oral agents in patients who are truly Type 1 (based on antibody determinations or episodes of ketoacidosis) is not likely to do much good. But I'll sometimes add an oral agent (with full explanation of the side effects and unlikeliness of its helping much) in patients where I'm not sure if they are Type 1 or Type 2, especially if they are obese and/or presumably have some degree of insulin resistance (based on doses of insulin exceeding 1 unit/kg/day). WWQ]

Original posting 27 Mar 1998
Posted to Medications: Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.